Alert archive / New York / Small Craft Advisories in 2019

Small Craft Advisory 70, NWS Buffalo, NY

August 26, 2019

NWS Buffalo, NY issued this small craft advisory at Aug 26, 2019, 3:47 PM EDT. It took effect at Aug 26, 2019, 9:00 PM EDT. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Aug 26, 2019, 3:47 PM EDT (19:47 UTC)
In effect from
Aug 26, 2019, 9:00 PM EDT
Expired
Aug 27, 2019, 5:00 PM EDT
In force
20 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

554 
WHUS71 KBUF 261947
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
347 PM EDT Mon Aug 26 2019

LEZ040-041-270400-
/O.NEW.KBUF.SC.Y.0070.190827T0100Z-190827T2100Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
347 PM EDT Mon Aug 26 2019

...SMALL CRAFT ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 5 PM
EDT TUESDAY...

The National Weather Service in Buffalo has issued a Small Craft
Advisory, which is in effect from 9 PM this evening to 5 PM EDT
Tuesday.

* WINDS...South 15 to 20 knots.

* WAVES...1 to 3 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$
5 follow-up statements
259 
WHUS71 KBUF 270228
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1028 PM EDT Mon Aug 26 2019

LEZ040-041-271030-
/O.CON.KBUF.SC.Y.0070.000000T0000Z-190827T2100Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
1028 PM EDT Mon Aug 26 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM EDT
TUESDAY...

* WINDS...South 15 to 20 knots.

* WAVES...1 to 3 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$
220 
WHUS71 KBUF 270522
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
122 AM EDT Tue Aug 27 2019

LEZ040-041-271330-
/O.CON.KBUF.SC.Y.0070.000000T0000Z-190827T2100Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
122 AM EDT Tue Aug 27 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

* WINDS...South 15 to 20 knots.

* WAVES...1 to 3 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$
206 
WHUS71 KBUF 271019
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
619 AM EDT Tue Aug 27 2019

LEZ040-041-271830-
/O.CON.KBUF.SC.Y.0070.000000T0000Z-190827T2100Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
619 AM EDT Tue Aug 27 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

* WINDS...South 15 to 25 knots.

* WAVES...1 to 3 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$
836 
WHUS71 KBUF 271737
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
137 PM EDT Tue Aug 27 2019

LEZ040-041-272100-
/O.CON.KBUF.SC.Y.0070.000000T0000Z-190827T2100Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
137 PM EDT Tue Aug 27 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

* WINDS...South 10 to 20 knots.

* WAVES...1 to 3 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$
159 
WHUS71 KBUF 272034
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
434 PM EDT Tue Aug 27 2019

LEZ040-041-272145-
/O.EXP.KBUF.SC.Y.0070.000000T0000Z-190827T2100Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
434 PM EDT Tue Aug 27 2019

...SMALL CRAFT ADVISORY WILL EXPIRE AT 5 PM EDT THIS AFTERNOON...

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Aug 26, 3:32 PM EDT, 15 minutes earlier.

Area forecast discussion, Aug 26, 3:32 PM EDT, 15 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
332 PM EDT Mon Aug 26 2019

.SYNOPSIS...
A warm front will move into the area Tuesday morning, followed
quickly by a cold front late Tuesday night and early Wednesday. This
will bring a several rounds of showers and possibly a few isolated
thunderstorms. Mainly dry weather will return Thursday as high
pressure builds into the Ohio Valley.

&&

.NEAR TERM /THROUGH TUESDAY/...
An upper level ridge and associated surface high pressure will
continue moving east of NY tonight while an upper level trough
moves east across the midwest. This is all being forced by an
upper level jet moving down the east side of the Rockies and
into the northern Plains and into severe weather in MO. A
primary surface low north of MN along with convectively
augmented low pressure near the MO MCS has formed with
associated trailing frontal boundaries from the above mentioned
upper level features.

But first, into this evening, clouds should be on the increase with
a warming airmass aloft preceding the warm front.  This should keep
temperatures milder than recent nights, with lows in the low to mid
60s on the lake plains of Western NY, and 50s across the Southern
Tier valleys and east of Lake Ontario. These lows will likely occur
around midnight, with rising temperatures late as clouds thicken and
southerly winds increase.

Then, the warm frontal boundary will be moving NE toward WNY
late tonight and into Tuesday morning with a likelihood of
showers and isolated thunderstorms over far WNY. Showers however
may not make it much further with poor timing (morning) and
lackluster forcing. Thus expect any semblance of a line to break
up, possibly completely falling apart before or while moving
into the Genesee Valley later Tuesday morning.

The rest of the day should feature little or no showers but with
more humid conditions from the warmer and more moist airmass within
developing warm sector. Temperatures during the afternoon should
only be a few degrees higher than 24hr persistence, but dewpoints
should be about 10F higher and in the mid 60s.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
A cold front will move into western NY during the second half
of Tuesday night and then slowly move east across the forecast
area during the day Wednesday. This should produce a fairly
solid line of showers with a moist southerly flow ahead of the
front and a sharp mid-level trough providing some support aloft.
Instability will be marginal, but should be enhanced some
during the daytime Wednesday. Will maintain a chance of
thunderstorms in the forecast. PWAT values will increase to just
shy of 2 inches, and this may produce locally heavy rain,
especially during the day Wednesday. Storms will be moving
with the front which will limit the potential for flash flooding.
Deep southerly flow combined with increased cloud cover will
keep low temperatures across most areas in the 60s Tuesday
night, with some upper 50s across the higher terrain east of
Lake Ontario. Highs on Wednesday will be in the mid to upper 70s
for most areas, with some low 70s across the higher terrain.

The cold front will push east of the area by Wednesday night,
with showers and embedded thunderstorms ending from west to east
Wednesday afternoon and evening. The front will usher in cooler
air aloft with consensus 850mb temperatures dropping to around
+8C across Lake Erie Wednesday night, with these values moving
over Lake Ontario by later Wednesday night into Thursday
morning. The combination of lingering moisture from an upper
level trough and the cooler air off the deck may support limited
lake effect/enhanced rain showers east and northeast of the
lakes late Wednesday night and Thursday morning. This also will
result in cooler conditions for Thursday with highs averaging
in the lower 70s.

High pressure will ridge northward from the Ohio Valley Thursday
evening. Another shortwave will approach the Great Lakes region,
but the surface high should maintain dry weather through
Thursday night. Good radiational cooling conditions will allow
temperatures to drop into the 50s in most locations with the
possibly exception being across the lake plains.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
The long term portion of the forecast starts with a surface cold
front sliding through the area. This boundary along with the exiting
upper level trough could generate a few showers Friday.

Saturday will have a somewhat fall-like coolness to it as colder air
spreads into the region with high temperatures in the mid 60s to
lower 70s, higher elevations could be even a bit cooler. 850 mb
temperatures falling to near +5C will result in a potential for lake
enhanced rain showers south of the lakes during the morning, but
with the influx of drier air from building high pressure coverage
should be very localized.

The boundary to the south of the area looks to stay suppressed
through Sunday with high pressure continuing across the region.
This should keep the area on the cooler side, with mainly dry
weather. Temperatures should be similar to Saturday with most highs
in the mid 60s to lower 70s.

The front then tries to slide back north by Monday which may bring
rain chances back into the region. Given how far out it is,
there is still plenty of uncertainty as to the timing and
location of where the front will slide so will keep rain chances
quite low.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
VFR will prevail through tonight but with increasingly thick cirrus
and an eventual mid level cloud deck approaching from the WSW
overnight as warm air moves toward WNY.

A weakening line of showers should move east through far WNY before
falling apart near or over the Genesee Valley Tuesday morning.
Generally, VFR conditions will continue but with some MVFR CIGS
possible in the far western portion of the Southern Tier.

VFR conditions should then continue in the warm sector for much of
Tuesday afternoon.

Outlook...

Tuesday Night through Wednesday...Mainly VFR with some short periods
of MVFR from showers and thunderstorms.
Thursday through Saturday...Mainly VFR, some brief MVFR with showers
possible.

&&

.MARINE...
Winds will become SSE tonight and increase to 15-20 knots late
tonight and into early Tuesday. This will produce choppy conditions
on both lakes, but this wind direction will direct the greater wave
action into Canadian waters.

A cold front will then cross the eastern Great Lakes late Tuesday
night and early Wednesday. Winds will become southwest behind this
cold front, producing choppy conditions at the east end of Lakes
Erie and Ontario.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Hitchcock/Zaff
NEAR TERM...Hitchcock/Zaff
SHORT TERM...Apffel/JM
LONG TERM...TMA
AVIATION...Hitchcock/Zaff
MARINE...Hitchcock/Zaff
Hazardous weather outlook, Aug 26, 5:16 AM EDT, 10 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
516 AM EDT Mon Aug 26 2019

NYZ001>008-010>014-019>021-085-270930-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
516 AM EDT Mon Aug 26 2019

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-270930-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
516 AM EDT Mon Aug 26 2019

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Nearby

Small Craft Advisories in New York, 2019Every small craft advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.